Hail, Newton
- When
- May 6, 4:30 AM CST
- Where
- Newton County, 3 mi W of Diamond
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -94.367
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 2:49 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT TUE MAY 6 2003 ...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE... HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300 TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE PRODUCTS. ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON. BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST. .SGF... MO...NONE. KS...NONE. BROWNING
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 955 PM CDT MON MAY 5 2003 ...MORE SEVERE WEATHER POSSIBLE THIS WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE STORMS WITH LARGE HAIL. AREAS AFFECTED AND TIMING: AREAS SOUTH OF A CASSVILLE TO EMINENCE LINE OVERNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT NEAR THE ARKANSAS BORDER ALONG A STALLED FRONT. A FEW OF THE STORMS MAY PRODUCE HAIL BUT NO OTHER SEVERE WEATHER IS EXPECTED. ADDITIONAL STORMS MAY DEVELOP TOWARD MORNING ACROSS FAR SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE NEXT CHANCE OF POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP LATE TUESDAY AND TUESDAY NIGHT. SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...AND POSSIBLE TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 44. ANOTHER MORE POTENT SYSTEM WILL BRING ANOTHER RISK OF SEVERE WEATHER ON THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE ANOTHER SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES. THOSE INVOLVED IN RECOVERY EFFORTS AND STRUCTURAL REPAIR FOLLOWING THE MAY 4TH TORNADO OUTBREAK...SHOULD BE PREPARED FOR MORE INCLEMENT WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS. STAYED TUNED TO THE LATEST FORECAST INFORMATION REGARDING THE POTENTIAL OF MORE SEVERE WEATHER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE ISOLATED NATURE OF THE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY MAINLY SOUTH OF INTERSTATE 44. EMERGENCY MANAGEMENT AND SPOTTERS SHOULD MONITOR THE LATEST FORECASTS CONCERNING THE POTENTIAL OF ADDITIONAL SEVERE WEATHER LATE TUESDAY AND AGAIN THURSDAY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM SENECA MO 1.75 INCH HAIL
05/06/03 NEWTON REPORTED BY PUBLIC.
0504 AM SAGINAW MO 1.75 INCH HAIL
05/06/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0504 AM COLUMBUS KS .75 INCH HAIL
05/06/03 CHEROKEE HAIL COVERING GROUND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359597.